Archived

This topic is now archived and is closed to further replies.

Accutane And Irregular Periods?

6 posts in this topic

Hey girls, I've been googling and googling for days! I've gotten some relief from reading other girls posts on this site. But, I figured I'd post my own experience and hope to get some answers cleared up. So, I started Accutane June 23rd, 2013. (20mg) My first period on Accutane was July 6th-11th. Everything was normal, it ended and that was it. I didn't think anything of it because it wasn't different from any other period. Ten days later I started getting cramps, initially I just blamed it on ovulation, but something didn't feel right because my cramps were enough to make me want to take something. Anywho, I knew I had my first month Accutane check up coming up so I just figured I'd discuss it with my dermatologist. I told the nurse when she asked me if I had any questions, I asked her if it was normal to be experiencing period cramps in between periods on Accutane. She replied with "I've never heard that being linked to Accutane." The dermatologist came in asked the usual questions they ask, bumped my dose up to 40mg, and just said "If you have anymore stomach pain you need to let us know." Okay? Really? That didn't ease my worrying at all. So I left there with no answers, it seems like the dermatologist brush off any new symptom you present them with as if it has absolutely nothing to do with Accutane. Anywho, about 2 days later I started with some dark brown bleeding.. very light. Then after that I started with dark redish brown blood, not enough to consider it a period flow, but enough to put a pad on. And if I wasn't a sanitary person I really wouldn't need to change the pad at all throughout the day because it isn't a lot. ( I obviously change it because that's gross to me.) But, yeah so the flow isn't heavy it's just I've been bleeding now since July 22nd, and it is now August 2nd. Normally, I would get my actual period this week. I usually start my periods the first week of every month. So, I would assume I'm going to keep bleeding throughout this week. But my question is, has this happened to any of you girls? Have you bled this long on accutane? I have read other girls posts about how their period just disappeared on Accutane, and I have also read that girls have had prolonged periods up to 5 weeks!

Another thing is I'm 21, 5'2" and weigh under 100 pounds.. I'm probably like 98 pounds. I have always questioned if I'm anemic, I used to have low iron as a child and always had to drink a bunch of orange juice, go to the doctor get needles stuck in my arm, and take iron supplements. If I was anemic at all would this show in my monthly bloodwork? (Doc says my bloodwork is perfect each time, but I do not know what they're actually testing for.)

I do not drink enough water, this is something I've admitted to my doctor because I think this had something to do with my headaches.. and she was concerned. I don't know what it is but, I'm never thirsty...I get to the point where I'm nearly dehydrated and that's when my body is like OK you need to drink something now. I seriously don't know why I'm like that, but I have been forcing myself to drink more water.

I also have a really messed up sleep schedule, I go to bed at like 3 am every morning and wake up around 11.. but I'm still soo tired, I literally could fall asleep anywhere.. and this was happening before Accutane as well.

I eat and eat and eat and I am never full.

I don't know if any of these things could contribute to this irregular bleeding.

When I was about 18, I had a period that was from January 22nd and lasted somewhere into February it was a heavy period too. I remember being so concerned and stressed out about it, so I told my mom. She said it could be because I wasn't eating right, ( I was extremely stressed out at that point and was really depressed because I was going through an abusive boyfriend issue.. I lost weight etc) After putting two and two together I started eating healthier and the bleeding stopped nearly 2-3 days after.

I'm just worried, like really really worried, I do NOT want a period for 5 weeks. I have dealt with this before and I am so over it! I feel like it's never going to stop, it hasn't even lightened up.

Please if this has happened to you on accutane share your experience and what your doctor told you . . etc. I need something to ease my worried mind!!

Share this post


Link to post
Share on other sites

Hey laylamay

I'm afraid I can't offer doctors' advice or anything like that, but just to say I am experiencing exactly the same as you right now. Have been on accutane for nearly 2 months, and after one normal period, this month's came a week early and has now lasted over 2 weeks and is still going! It started much heavier than usual but now, like you, it's just a light flow and often darkish brown. I'm not due to see the dermatologist for another 10 days so I'm trying to decide if I let the bleed continue or I take myself off the drug until I see her (don't really want to do this). Unlike you, I started on 40mg a day and now alternate 40mg one day, 20mg the next, with the odd day off if I want to drink alcohol that day.

Thinking about it and seeing that other people have had a similar experience with accutane, I reckon it's better for the accutane to be the cause of this neverending period than some other gynaecological problem.

I am also feeling tired a lot of the time, and thinking I need to make sure my iron levels are good - even if you're not anaemic, having a period means losing blood everyday. I also struggle to want water, but make myself drink it - just head to the tap every so often and make yourself drink a whole glass in one go, set an alarm to remind yourself if you need to!

Hope things sort themselves out for you.

Share this post


Link to post
Share on other sites

Hey laylamay

I'm afraid I can't offer doctors' advice or anything like that, but just to say I am experiencing exactly the same as you right now. Have been on accutane for nearly 2 months, and after one normal period, this month's came a week early and has now lasted over 2 weeks and is still going! It started much heavier than usual but now, like you, it's just a light flow and often darkish brown. I'm not due to see the dermatologist for another 10 days so I'm trying to decide if I let the bleed continue or I take myself off the drug until I see her (don't really want to do this). Unlike you, I started on 40mg a day and now alternate 40mg one day, 20mg the next, with the odd day off if I want to drink alcohol that day.

Thinking about it and seeing that other people have had a similar experience with accutane, I reckon it's better for the accutane to be the cause of this neverending period than some other gynaecological problem.

I am also feeling tired a lot of the time, and thinking I need to make sure my iron levels are good - even if you're not anaemic, having a period means losing blood everyday. I also struggle to want water, but make myself drink it - just head to the tap every so often and make yourself drink a whole glass in one go, set an alarm to remind yourself if you need to!

Hope things sort themselves out for you.

Share this post


Link to post
Share on other sites

Accutane actually regulated my periods in the last few months of my course, before that my periods were always irregular and the flow was super heavy. On Accutane my periods eventually became regular and were very light. One month I even had my period come twice.

Share this post


Link to post
Share on other sites

Isotretinoin ( accutane ) is known to cause menstrual irregularities . It is also known to cause anemia .

And anemia can cause prolonged and heavy periods which inturn gives rise to more anemia .

I suggest u get your hemoglobin checked.

I am also 21 and on accutane for around 3 weeks now... my period came 10 days earlier than usual but the bleeding was normal just like before and it stopped after five days ... I take regular iron supplements because i was also anemic .

If u dont want to take iron supplements u can try eating foods rich in iron like dates and raisins or chicken liver etc...

Google dietary sources of iron .

Good luck :)

Share this post


Link to post
Share on other sites

I am also 21 and I am on isotretinoin (accutane) for around 3 weeks now .

Isotretinoin is known to cause menstrual irregularities

And also known to cause anemia.

Anemia in turn gives rise to heavy and prolonged period which causes more anemia .

If u are known to be anemic I suggest you get your hemoglobin checked .

I was anemic too and I am currently taking iron supplements .

If u dont want to take supplements you can add iron rich foods to your diet (google dietary sources of iron).

My period although not heavy and not prolonged came a full ten days earlier .. but it stopped after about 5 days of bleeding .

Good luck

Share this post


Link to post
Share on other sites